Louisiana, 2012

Damaging Wind in Louisiana, June 6, 2012

June 6, 2012 · NWS SHV · 1 event in 1 county or zone

A backdoor cold front moved through extreme Northwest Louisiana during the overnight hours of June 5th and predawn hours of June 6th. Moderate instability was present ahead of the front and weak disturbances was moving across the region from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A backdoor cold front moved through extreme Northwest Louisiana during the overnight hours of June 5th and predawn hours of June 6th. Moderate instability was present ahead of the front and weak disturbances was moving across the region from the northwest. The result was scattered showers and thunderstorms, some of which downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 5, 9:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 9:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CDT TUE JUN 5 2012

.DISCUSSION...
AS OF 0245Z...BACK DOOR COLD FRONT NEARLY BIFURCATES THE CWA AND
HAS JUST MOVED PAST KSHV. ISOLATED AND GENERALLY SHORT-LIVED
CONVECTION CONTINUES TO DEVELOP IN THE VICINITY OF THE FRONT.
GIVEN THE EXTREMELY DIFFICULTY IN PINPOINTING WHERE THESE TYPES
OF STORMS WILL POP UP...DECIDED TO BLANKET CHANCE POPS AREAWIDE
THROUGH 12Z WEDNESDAY MORNING. PLACED HIGH POPS IN THE FAR NW AND
FAR SE ZONES WHERE CONVECTION HAS BEEN LONG LIVED.

OVER THE LAST HOUR...CONVECTION IN MCCURTAIN COUNTY HAS BECOME
MORE ORGANIZED AND HAS STARTED TO FORM A SMALL MCS WITH AT
TIMES....A BOWING SEGMENT. POTENTIAL FOR HAIL...AND ESPECIALLY
DAMAGING WINDS WILL BE AN ONGOING CONCERN. IN ADDITION...WEAK
STEERING WINDS ALOFT ARE KEEPING THIS COMPLEX NEARLY STATIONARY
WHICH RAISES THE POSSIBILITY OF FLASH FLOODING. CURRENT THINKING
IS THAT AS THE COMPLEX ORGANIZES COLD POOL/OUTFLOW GENERATION MAY
HELP TO GIVE THE STORMS A BIT MORE OF A PUSH SEWD IF THEY CONTINUE
TO HOLD TOGETHER. HOWEVER...FORWARD SPEED WILL STILL BE RELATIVELY
SLOW.

UPDATED POP/QPF/WX/SKY GRIDS BASED ON THESE THOUGHTS BUT KEPT THE
REMAINDER OF THE GRIDS INTACT. UPDATED PRODUCTS HAVE BEEN SENT. /09/

&&

.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS EXPECTED TONIGHT THROUGH WEDNESDAY.
HOWEVER...SCATTERED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA INTO
ADJACENT NORTHEAST TEXAS WILL CREATE FLIGHT HAZARDS FOR THAT AREA.
A FEW STORMS WILL BE STRONG ENOUGH TO PRODUCE EXTREME TURBULENCE...
HAIL...STRONG SURFACE WIND AND IFR VISIBILITIES DUE TO HEAVY RAIN.
SURFACE WIND LIGHT AND VARIABLE TONIGHT MOST TERMINALS BECOMING
NORTHEAST AROUND 10 KTS AFTER 14Z. /14/

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT TUE JUN 5 2012/

DISCUSSION...
HEALTHY CU FIELD NOTED ACROSS THE REGION...AS TEMPS SOAR INTO THE
UPPER 90S TO NEAR 100 AT A FEW SITES. NO CONVECTION DETECTABLE ON
THE RADAR JUST YET...BUT MODELS CONTINUE TO INDICATE DECENT
COVERAGE LATER THIS EVENING...LIKELY RELATED TO A MESOSCALE
BOUNDARY DRAPED FROM MONROE TO DE QUEEN. THIS BOUNDARY ALSO LIKELY
RESPONSIBLE FOR A LITTLE COMPRESSIONAL HEATING ACROSS SW AR/SE OK.

WEAK COLD FRONT DRAPED ACROSS NR OK/AR IS FCST TO CONTINUE ITS
SWD SAG...WHICH WILL HELP TO ENHANCE CONVECTIVE DEVELOPMENT
OVERNIGHT INTO THU BEFORE IT HANGS UP JUST S/SW OF THE REGION. IN
ADDITION...MCV OVER THE TX PANHANDLE TODAY IS EXPECTED TO MEANDER
EWD ACROSS TX AND FINALLY INTO OUR REGION BY THE WEEKEND. DESPITE
WEAK FLOW ALOFT...RAIN CHANCES CANNOT BE RULED OUT THROUGHOUT THE
ENTIRE FCST PD.

MAX TEMPS STILL FCST TO BE MUCH CLOSER TO NORMAL BY WED...AS
THE COLD FRONT MOVES THROUGH THE REGION. GUIDANCE VALUES KEEP MOST
OF THE REGION IN THE UPPER 80S FOR WED/THU...WHICH IS PROBABLY
SOMEWHAT DEPENDENT ON DECENT CLOUD/CONVECTION COVERAGE. HOWEVER...
MOS GUIDANCE WAS WAY UNDERDONE ON TODAY'S MAX TEMPS...REMINISCENT
OF THE MODELS' POOR PERFORMANCE DURING LAST SUMMER. SO THERE IS
DEFINITELY SOME UNCERTAINTY...AND SIGNIFICANT BUST POTENTIAL...IN
THE TEMP FCST THIS PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  88  68  89  67 /  30  30  20  20  20
MLU  70  89  64  88  64 /  30  30  20  10  10
DEQ  65  87  61  87  60 /  50  20  20  20  10
TXK  69  89  64  87  64 /  40  20  20  20  10
ELD  65  87  61  87  61 /  30  20  20  10  10
TYR  73  88  69  88  67 /  30  30  30  30  20
GGG  71  88  68  87  66 /  30  30  30  30  20
LFK  73  90  71  90  70 /  30  30  30  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/14
Hazardous weather outlook, Jun 5, 10:37 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 AM CDT TUE JUN 5 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1137 AM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AS
DAYTIME HEATING COMBINES WITH LINGERING OUTFLOW BOUNDARIES. GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE
WITH ANY STORMS. HOWEVER...ANY SEVERE STORMS WILL REMAIN EXTREMELY
ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A LINGERING FRONTAL BOUNDARY AND A WEAK DISTURBANCE TO OUR WEST
WILL KEEP THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS IN THROUGH
THE REMAINDER OF THE WORK WEEK AND THROUGH THE WEEKEND...WITH THE
BEST CHANCES COVERING PARTS OF EAST TEXAS. A FEW STORMS MAY
PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. HOWEVER...NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

12

In the hours before

Special weather statement, Jun 5, 7:26 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
826 PM CDT TUE JUN 5 2012

OKZ077-TXZ096-060230-
MCCURTAIN-RED RIVER-
826 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL AND MANCHESTER...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF FORT TOWSON...OR 20
MILES WEST OF BROKEN BOW...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

14
Special weather statement, Jun 5, 8:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT TUE JUN 5 2012

OKZ077-TXZ096-060330-
MCCURTAIN-RED RIVER-
935 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL AND MANCHESTER...

AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE FROM MOUNT HERMAN
OKLAHOMA TO MANCHESTER TEXAS. THE STORMS WERE NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. ALSO RAINFALL RATES APPROACHING 2 INCHES AN HOUR MAY RESULT
IN SOME MINOR FLOODING.

14
Special weather statement, Jun 5, 9:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 PM CDT TUE JUN 5 2012

OKZ077-TXZ096-060430-
MCCURTAIN-RED RIVER-
1035 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE FROM MOUNT HERMAN TO
IDABEL OKLAHOMA AND SOUTH TO JUST NORTH OF CLARKSVILLE TEXAS. THE
STORMS WERE DRIFTING SOUTHEAST AROUND 10 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. ALSO RAINFALL RATES APPROACHING 2 INCHES AN HOUR MAY RESULT
IN SOME MINOR FLOODING.

14
Special weather statement, Jun 5, 9:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CDT TUE JUN 5 2012

LAZ022-060415-
LA SALLE-
1050 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1115 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CATAHOULA LAKE AND NEBO...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTH OF DEVILLE...OR 19
MILES NORTH OF EFFIE...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jun 5, 11:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CDT WED JUN 6 2012

LAZ010-060615-
DE SOTO-
1212 AM CDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANSFIELD...OR
3 MILES EAST OF GRAND CANE...MOVING EAST AT 15 MPH.

PEA TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
June 6, 12:00 AM CST
Where
De Soto County, 2.93 mi E of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.670

Trees were downed on Binning Road just east of Mansfield, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379321.